Mississippi, 2003

Tornado and Damaging Wind in Mississippi, May 6, 2003

May 6, 2003 · NWS JAN · 2 events in 2 counties and zones

1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 6, 2:20 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, May 6, 2:20 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT TUE MAY 06 2003

FORECAST CONCERNS CONTINUE TO BE THUNDERSTORM DEVELOPMENT AND ANY
SEVERE WX/FLOODING RISK OVER NRN PORTIONS OF THE FORECAST AREA FOR
TONIGHT AND WEDNESDAY. DRY WEATHER THURSDAY AND FRIDAY COMES TO AN
END SATURDAY NIGHT THROUGH EARLY MONDAY WITH A POTENT PLAINS TROUGH
FINALLY DRIVING A SHALLOW COOL FRONT INTO THE REGION.

DECENT SUBTROPICAL JET AXIS FROM CENTRAL TX TO THE TN VALLEY LIFTING
SLOWLY NWD ON LATEST WATER VAPOR IMAGERY LOOP. AN IMPULSE IN THIS
FLOW MOVING INTO ERN TX SHOULD CLIP THE MS DELTA WITH ANOTHER ROUND
OF FAST MOVING STRONG TSRA THIS EVENING THAT SHOULD END BEFORE 2 AM.
CURRENT FOCUS FOR THESE STORMS HAS LIFTED N OF THE CWFA HOWEVER SOME
BACK-BUILDING POSSIBLE FROM AL IF RUC MODELS ARE WORTH ANYTHING. 18Z
RAOBS KEEPING GOOD CAP IN TACT ALONG THE COAST WITH RUC KEEPING
INHIBITION OF 50-100J/KG W AND SRN MS. WARMING ALOFT HAS HELPED TO
BUILD A SUBSTANTIAL CAP ACROSS THE LOWER MS VALLEY WHICH IS FAIRLY
TYPICAL DURING THE MONTH OF MAY. WHILE AIRMASS STILL VERY MOIST(PWAT
NEAR 1.8-2.0)...THE LACK OF LOW LEVEL MOISTURE CONVERGENCE NOT
HELPING TO SUPPORT VERTICAL MOTION. BEST UPPER DIVERGENCE ALONG THE
SUBTROPICAL JET EXITS THE AREA TONIGHT MEANING EVEN LESS SUPPORT FOR
CONVECTION ON WEDNESDAY. IN ADDITION...850MB FLOW WEAKENING AFTER
MIDNIGHT TONIGHT WHILE VEERING TO A WSW DIRECTION.

SINCE WE HAVE HAD A DECENT BREAK IN HEAVY RAINS OVER N MS FOR PAST
12-15 HOURS...AND ABSENCE OF A FOCUSING FACTOR...HAVE OPTED TO DROP
FLASH FLOOD WATCH FOR NOW. AM INCLINED TO GO WITH <10% POPS SOUTH OF
HIGHWAY 84...AND KEEP 20% ALONG I-20 TONIGHT. WILL GRADUALLY DECREASE
RAIN CHANCES THROUGH WEDNESDAY NIGHT BEFORE COMPLETE REMOVAL ON
THURSDAY WHEN RISING MID LEVEL HEIGHT FIELD SHOULD CAN ANY REMAINING
VERTICAL MOTION POTENTIAL. K INDEX PROGS FROM AVN/GFS PRETTY MUCH
SUPPORT THESE TRENDS WITH VALUES DROPPING BELOW 20.

IN THE EXTENDED...500MB HEIGHT RISES THAT BEGIN THURSDAY CONTINUE
INTO FRIDAY WITH ADDED 30-50M YIELDING 590DM+ AND RESULTING 90F MAX
TEMPERATURES. ON SATURDAY...MEDIUM RANGE MODELS EJECTING ANOTHER
STRONG TROF THROUGH THE CENTRAL PLAINS TO THE OHIO VALLEY WHICH
FLATTENS THE GULF OF MEXICO MID LEVEL RIDGING LONG ENOUGH FOR A
SURFACE FRONT TO DROP THROUGH TO THE GULF COAST ON SUNDAY. UKMET/GFS
BEST IN DEPICTING THESE EVENTS SO WILL INTRODUCE CHANCE OF TSRA FOR
SECOND HALF OF WEEKEND WITH SLIGHTLY COOLER/DRIER AIR EXPECTED FOR
MONDAY/TUESDAY.

JAN BB 072/089 072/090 067 40222
    BBBTB 091/067 089/067 089/067 085/062 083 10000345540
MEI BB 070/089 071/090 067 40222
    BBBTB 091/067 089/067 089/067 085/062 083 10000345540

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 6, 2:03 PM CST, 4 hours 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT TUE MAY 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 6 PM
WEDNESDAY GENERALLY ALONG...AND NORTH OF A LINE FROM CROSSETT
ARKANSAS...TO LEXINGTON AND COLUMBUS MISSISSIPPI.  THIS INCLUDES
THE CLEVELAND...GREENVILLE...GREENWOOD...GRENADA...AND COLUMBUS
AREAS.	THE MAIN RISKS FROM ANY SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR...AND HAIL THREE
QUARTERS OF AN INCH OR LARGER.

SOUTH OF THIS AREA...AND NORTH OF A WINNSBORO LOUISIANA...TO
HAZLEHURST AND QUITMAN MISSISSIPPI LINE...NON-SEVERE
THUNDERSTORMS WILL BE POSSIBLE.

THE ATMOSPHERE ACROSS THE REGION REMAINS VERY MOIST AND HIGHLY
UNSTABLE.  WITH SEVERAL UPPER-ATMOSPHERIC DISTURBANCES EXPECTED
TO MOVE THROUGH THE AREA...SHOWERS AND THUNDERSTORMS MAY DEVELOP
DURING THE HEAT OF THE DAY.

EVEN THOUGH OUR ATMOSPHERE IS VERY UNSTABLE...A LAYER OF WARMER
AIR...ABOUT 5000 FEET ABOVE THE EARTHS SURFACE...WILL KEEP MANY
THUNDERSTORMS FROM DEVELOPING.	AN OVERALL LACK OF STRONG FORCING
MECHANISMS WILL PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT OVER
MUCH OF THE REGION.  THE EXCEPTION COULD BE OVER NORTH
MISSISSIPPI...WHERE OUTFLOW BOUNDARIES FROM THE THUNDERSTORM
ACTIVITY MONDAY NIGHT AND TUESDAY MORNING COULD PROVIDE
ADDITIONAL VERTICAL MOTION TO AID IN SEVERE THUNDERSTORM
DEVELOPMENT.

LITTLE CHANGE IN THE OVERALL AIRMASS IS EXPECTED WEDNESDAY...AS
WEAK DISTURBANCES CONTINUE MOVING THROUGH A MOIST AND UNSTABLE
AIRMASS.  THIS SHOULD LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT
WEDNESDAY AFTERNOON.

...FLOODING...
HEAVY RAINFALL COULD RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS GENERALLY ALONG AND NORTH OF A TALLULAH LOUISIANA...TO
RIDGELAND AND DEKALB MISSISSIPPI LINE THROUGH 6 PM WEDNESDAY.

WITH A WARM...MOIST...AND UNSTABLE AIRMASS...ISOLATED
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT
AMOUNT OF TIME.  SINCE THESE AMOUNTS ARE EXPECTED TO BE QUITE
ISOLATED...ONLY BRIEF PONDING OF WATER IN LOW-LYING SPOTS AND
AREA ROADWAYS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SATURDAY AND
SUNDAY.

AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD
FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY.
THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE
POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA
SATURDAY AND SUNDAY.

IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT
LOCATION...TIMING...AND TYPE OF WEATHER.  LATER FORECASTS WILL
BETTER REFINE THESE PARAMETERS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH 6 PM
WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Madison

When
May 6, 6:52 PM CST to 6:54 PM CST
Where
Madison County, 2 mi S of Flora
Rating
F0
Path length
1 mi
Path width
30 yd
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
32.517, -90.317

This brief tornado downed several trees just S of Flora.

Thunderstorm Wind, Leflore

When
May 6, 8:10 PM CST
Where
Leflore County, Greenwood
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.517, -90.183

A few trees were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355824, 5355825.